Alert archive / Missouri / River Flood Warnings in 2009

River Flood Warning 192, NWS Kansas City, MO

August 17, 2009Clay County, Ray County, Missouri

NWS Kansas City, MO issued this river flood warning at Aug 17, 2009, 10:45 AM CDT for Clay County, Ray County, Missouri. It took effect at Aug 17, 2009, 11:36 AM CDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2009, 10:45 AM CDT (15:45 UTC)
In effect from
Aug 17, 2009, 11:36 AM CDT
Expired
Aug 18, 2009, 10:18 AM CDT
In force
23 hr
Issued by
NWS Kansas City, MO
Flood severity
Minor

Counties Clay County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 58 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Fishing River near Mosby (MBYM7).

Action stage
12 ft
Minor stage
18 ft
Moderate stage
26 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Aug 17, 7:00 AM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 17, 7:00 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
700 AM CDT MON AUG 17 2009

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

MAIN FOCUS FOR THIS MORNINGS FORECAST IS ON THE ONGOING CONVECTION
ACROSS THE REGION AND ITS POTENTIAL TO LINGER THROUGH THE DAY AND OR
REDEVELOP AGAIN TONIGHT.

WATER VAPOR IMAGERY SHOWS THE PLAINS DOMINATED BY A PROGRESSIVE
CUTOFF LOW WORKING ITS WAY EAST ALONG THE CANADIAN BORDER. THIS LOW
HAS PUSHED A WEAKLY DEFINED FRONTAL BOUNDARY SOUTH INTO MISSOURI
OVER THE PAST 24 HOURS...WHICH HAS STALLED ALONG A LINE FROM
NORTHERN KANSAS CITY THROUGH JUST NORTH OF KIRKSVILLE. PRECIPITABLE
WATER VALUES ACROSS THE REGION ARE ANALYZED AT OR ABOVE 1.25
INCHES...WITH MUCH OF THE REGION ALONG AND SOUTH OF THE FRONT OVER
1.5 INCHES. SOUTHERLY 30 KNOT LOW LEVEL JET HELPED GET CONVECTION
GOING OVERNIGHT ACROSS AND NORTH OF THE BAROCLINIC ZONE AND HAS
BROUGHT NUMEROUS HEAVY RAIN PRODUCING THUNDERSTORMS TO AREAS ALONG
AND NORTH OF THE MISSOURI RIVER. OTHERWISE...SHEAR TO THE NORTH OF
THE BOUNDARY HAS BEEN JUST SUFFICIENT ALOFT TO PRODUCE SOME MODEST
ROTATION IN SOME OF THE THUNDERSTORMS WHICH HAS LEAD TO SOME PULSE
SEVERE ACTIVITY EARLY THIS MORNING. HOWEVER...THIS ACTIVITY HAS
SETTLED DOWN...AND THE PRIMARY CONCERN FOR THE ONGOING ACTIVITY HAS
NOW SHIFTED BACK TO FLASH FLOODING.

FOR THIS MORNING...CONTINUED FOCUS OF THE LOW LEVEL JET ACROSS
EASTERN KANSAS THIS MORNING...AND A SHORTWAVE ROTATING UNDER THE
CUTOFF LOW THROUGH WESTERN KANSAS...HAS HELPED REDEVELOP CONVECTION
ACROSS CENTRAL AND WESTERN KANSAS. THIS ACTIVITY WILL SLIDE EAST
THIS MORNING AND SHOULD BRING ANOTHER ROUND OR TWO OF THUNDERSTORMS
TO THE AREAS THAT HAVE ALREADY BEEN SOAKED OVERNIGHT. BASED ON THE
ANTECEDENT RAINFALL...AND POTENTIAL FOR THE KANSAS ACTIVITY TO ROLL
EAST THIS MORNING...HAVE GONE AHEAD AND EXPANDED THE COVERAGE OF THE
FLASH FLOOD WATCH THAT IS ALREADY OUT THROUGH 7 PM THIS EVENING.

AS WE MOVE INTO THE AFTERNOON HOURS CLOUD COVER MAY INHIBIT
DESTABILIZATION OF THE ATMOSPHERE...EFFECTIVELY MESSING UP OUR
POTENTIAL FOR AFTERNOON CONVECTION. HOWEVER...WITH THE WEST KANSAS
SHORTWAVE MOVING EAST THROUGH THE MISSOURI RIVER VALLEY...AND THE
BROAD DIVERGENCE ALOFT IN THE RIGHT ENTRANCE REGION OF A H3 JET
STREAK...FEEL COMFORTABLE KEEPING LIKELY POPS GOING THROUGH THE
AFTERNOON HOURS. MODEST SHEAR /0-3KM 25 KNOTS/...ABUNDANT
MOISTURE...AND A SURFACE BOUNDARY COULD ALL COMBINE TO ALLOW SOME
PULSE SEVERE ACTIVITY WITH ANY STORMS THAT DEVELOP THIS
AFTERNOON...THOUGH AT THIS TIME FLOODING IS OUR PRIMARY CONCERN.

FOR TONIGHT...BOUNDARY SHOULD SINK SOUTH SOME DURING THE DAY UNDER
THE WEIGHT OF THE CONVECTIVE COLD POOL ACROSS NORTHERN MISSOURI.
MODELS FROM THE GFS TO NAM-WRF ALL INDICATE THAT CONVECTION SHOULD
TAKE OFF AGAIN TONIGHT ACROSS KANSAS. HOWEVER...GFS SEEMS TO BE
HAVING A BIT OF A CONVECTIVE FEEDBACK ISSUE WITH THE CONVECTION
TONIGHT...SO HAVE LEANED A BIT MORE ON THE NAM-WRF SOLUTION. HAVE
KEPT LIKELY POPS RESTRICTED TO THE SOUTHERN AND EASTERN EDGE OF THE
CWA FOR TONIGHT AS OUR WEAK BOUNDARY SHOULD BE WALLOWING ALONG OUR
SOUTHEASTERN BORDER BY THEN.

LOOKING FORWARD TO TUESDAY...THE BOUNDARY WILL BEING WASHING OUT
ACROSS SOUTHERN MISSOURI...SHIFTING THE FOCUS FOR ACTIVITY INTO
SOUTHERN AND EASTERN MISSOURI. UNFORTUNATELY...ANOTHER SHORTWAVE
WILL BEGIN DIGGING INTO THE NORTHERN ROCKIES...INDUCING WARM AIR
ADVECTION /AND POTENTIALLY MORE CONVECTION/ ACROSS ALL OF NORTHERN
MISSOURI BY TUESDAY NIGHT.

CUTTER

&&

.AVIATION...

FOR THE 12Z TAFS...FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE REGION
FOR THE SOUTHWEST TO THE NORTHEAST...IN THE VICINITY OF THE KANSAS
CITY TERMINALS. STORMS MOVING THROUGH THE TERMINALS THIS MORNING ARE
SIMPLY THE LEADING EDGE OF A LARGER COMPLEX MOVING EAST OUT OF
CENTRAL KANSAS. HAVE PREVAILING THUNDERSTORMS IN THE TERMINALS
THROUGH 16Z AS A RESULT WITH A TEMPO GROUP FOR BEST ESTIMATE ON THE
TIMING OF THE HEAVIER THUNDERSTORM ACTIVITY. GENERALLY EXPECT
CONDITIONS TO WANDER BETWEEN VFR AND MVFR AS THE STORMS MOVE
THROUGH. HOWEVER...IFR CONDITIONS MIGHT BRIEFLY OCCUR...BUT ARE
EXPECTED TO BE TRANSIENT ENOUGH TO WARRANT NOT PUTTING IN THE TAFS
AT THIS TIME. FRONT WILL SLOWLY SETTLE SOUTH...BUT THE WEAK NATURE
OF THE FRONT AND THUNDERSTORM ACTIVITY WILL MAKE WIND DIRECTIONS
RATHER VOLATILE THROUGH THE DAY.

BY THIS AFTERNOON...ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE
ALONG THE FRONTAL BOUNDARY. BETTER POTENTIAL FOR LATE AFTERNOON AND
EARLY EVENING ACTIVITY LOOKS TO BE IN THE KANSAS CITY TERMINALS AS
THE FRONT SETTLES SOUTH. USED A PROB30 GROUP AT THE KSTJ TERMINAL AS
A RESULT. AFTER 18/00Z EXPECT MUCH OF THE ACTIVITY TO BE SOUTH OR
EAST OF THE TERMINALS WITH WINDS SHIFTING TO THE EAST THEN NORTH AS
THE FRONT MOVES FARTHER SOUTH.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR MOZ003-MOZ004-MOZ005-
     MOZ006-MOZ007-MOZ008-MOZ013-MOZ014-MOZ015-MOZ016-MOZ017-
     MOZ020-MOZ021-MOZ022-MOZ023-MOZ024-MOZ025-MOZ028-MOZ029-
     MOZ030-MOZ031-MOZ032-MOZ033-MOZ037-MOZ038.

KS...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR KSZ103-KSZ104-KSZ105.
Hazardous weather outlook, Aug 17, 6:04 AM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
604 AM CDT MON AUG 17 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
604 AM CDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE ONGOING ACROSS PARTS OF THE OUTLOOK AREA THIS
MORNING. HOWEVER...A MORE ORGANIZED AREA OF THUNDERSTORMS IN CENTRAL
KANSAS IS EXPECTED TO MOVE INTO EASTERN KANSAS AND WESTERN MISSOURI
BY MID MORNING. THE PRIMARY THREATS DURING THE MORNING HOURS WILL BE
LARGE HAIL AND HEAVY RAINFALL. THE HEAVY RAINFALL MAY CAUSE FLOODING
ACROSS NORTHERN MISSOURI...ESPECIALLY FROM THE ST JOSEPH AREA EAST TO
CHILLICOTHE AND MACON WHERE HEAVY RAIN OCCURRED OVERNIGHT. THE
THUNDERSTORM COMPLEX IS EXPECTED TO MOVE EAST OF INTERSTATE 35 BY
THIS AFTERNOON. THE SEVERITY OF THE COMPLEX WILL DEPEND ON HOW FAST
THE COMPLEX MOVES EAST. IF SUFFICIENT HEATING CAN BE REALIZED TO THE
SOUTH AND EAST OF I-35 BY THE AFTERNOON HOURS...THE THUNDERSTORMS
WILL INTENSIFY WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY
THREATS. LOCALLY HEAVY RAINFALL LEADING TO FLOODING IS ALSO LIKELY.

THE THUNDERSTORM THREAT WILL SHIFT TO AREAS SOUTH OF A LINE FROM
PAOLA TO KIRKSVILLE TONIGHT AS THE COLD FRONT SLIDES SOUTHEAST.
ISOLATED SEVERE THUNDERSTORMS WITH HEAVY RAIN WILL REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEAK UPPER LEVEL DISTURBANCES ALONG WITH A STATIONARY FRONT WILL
CONTINUE TO PROVIDE A THREAT OF THUNDERSTORMS FOR AREAS SOUTH OF A
LINE FROM KANSAS CITY TO MOBERLY ON TUESDAY..WITH THE THREAT MOVING
BACK NORTH ACROSS THE ENTIRE OUTLOOK AREA TUESDAY NIGHT. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE.

THE FRONT WILL LIFT EVEN FARTHER NORTH ON WEDNESDAY AS THE NEXT UPPER
LEVEL STORM SYSTEM APPROACHES. THIS WILL ALLOW THE THREAT OF SEVERE
THUNDERSTORMS TO PERSIST THROUGH WEDNESDAY AND INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING...AND AGAIN TUESDAY.

CUTTER

In the hours before

Local storm report, Aug 17, 8:06 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
806 AM CDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      1 E ROTHVILLE           39.65N 93.04W
08/17/2009                   CHARITON           MO   DEPT OF HIGHWAYS

            STATE ROUTE E NEAR YELLOW CREEK AND STATE ROUTE O NEAR
            BEE CREEK CLOSED DUE TO FLOODING.

&&

DDEROCHE
Local storm report, Aug 17, 8:09 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
809 AM CDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      3 W HALE                39.61N 93.40W
08/17/2009                   CARROLL            MO   DEPT OF HIGHWAYS

            STATE ROUTE J CLOSED AT THE BRIDGE OVER BRIDGE CREEK DUE
            TO FLOODING.

&&

DDEROCHE
Local storm report, Aug 17, 8:11 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
811 AM CDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      LUDLOW                  39.65N 93.70W
08/17/2009                   LIVINGSTON         MO   DEPT OF HIGHWAYS

            STATE ROUTES DD AND C CLOSED NEAR SHOAL CREEK DUE TO
            FLOODING.

&&

DDEROCHE
Local storm report, Aug 17, 8:12 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
812 AM CDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      1 N BRAYMER             39.60N 93.80W
08/17/2009                   CALDWELL           MO   DEPT OF HIGHWAYS

            STATE ROUTE A CLOSED NEAR SHOAL CREEK DUE TO FLOODING.
            ALSO STATE ROUTE N NEAR BRAYMER CLOSED DUE TO WATER OVER
            THE ROAD.

&&

DDEROCHE
Local storm report, Aug 17, 9:44 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
944 AM CDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     FLASH FLOOD      LEAVENWORTH             39.32N 94.92W
08/17/2009                   LEAVENWORTH        KS   EMERGENCY MNGR

            HIGH WATER WAS REPORTED ON SECOND STREET IN LEAVENWORTH.
            A WATER RESCUE WAS NEEDED.

&&

GAMIS
Local storm report, Aug 17, 9:48 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
948 AM CDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     FLASH FLOOD      LANSING                 39.25N 94.89W
08/17/2009                   LEAVENWORTH        KS   EMERGENCY MNGR

            K5 HIGHWAY WAS CLOSED DUE TO HIGH WATER.

&&

GAMIS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:01 PM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston5 days
Aug 16, 10:14 PM CDTFlash Flood WarningEAXCaldwell, Clinton, Daviess, Livingston, Ray15 hr
Aug 16, 10:19 PM CDTSpecial Weather StatementEAXLivingston26 min
Aug 16, 10:53 PM CDTAreal Flood AdvisoryEAXAdair6 hr
Aug 16, 11:51 PM CDTFlash Flood WarningEAXCaldwell, Clinton, Daviess, DeKalb12 hr
Aug 17, 12:07 AM CDTSpecial Weather StatementEAXClinton23 min
Aug 17, 12:23 AM CDTSevere Thunderstorm WarningEAXCaldwell22 min
Aug 17, 1:06 AM CDTSevere Thunderstorm WarningEAXHolt24 min
Aug 17, 1:13 AM CDTSevere Thunderstorm WarningEAXAndrew, Nodaway32 min
Aug 17, 1:33 AM CDTFlash Flood WarningEAXChariton, Linn, Macon, Randolph12 hr
Aug 17, 1:42 AM CDTSpecial Weather StatementEAXHolt33 min
Aug 17, 2:10 AM CDTFlash Flood WarningEAXCaldwell, Carroll, Livingston, Ray11 hr
Aug 17, 2:26 AM CDTRiver Flood WarningEAXLinn, Livingston50 hr
Aug 17, 2:46 AM CDTRiver Flood WarningEAXPlatte3 days
Aug 17, 2:46 AM CDTRiver Flood WarningEAXPlatte3 days
Aug 17, 4:08 AM CDTRiver Flood WarningEAXRay53 hr
Aug 17, 4:53 AM CDTAreal Flood AdvisoryEAXPlatte6 hr
Aug 17, 5:48 AM CDTRiver Flood WarningEAXChariton, Macon22 hr
Aug 17, 6:18 AM CDTAreal Flood AdvisoryEAXBuchanan, Platte6 hr
Aug 17, 8:54 AM CDTFlash Flood WarningEAXPlatte6 hr
Aug 17, 8:54 AM CDTRiver Flood WarningEAXCarroll, Chariton4 days
Aug 17, 9:12 AM CDTAreal Flood AdvisoryEAXAndrew, Daviess, DeKalb, Gentry, Harrison, Holt and 1 more5 hr
Aug 17, 9:26 AM CDTAreal Flood AdvisoryEAXCarroll, Chariton, Lafayette, Saline5 hr
Aug 17, 9:44 AM CDTAreal Flood AdvisoryEAXClay, Clinton, Cooper, Johnson, Lafayette, Pettis and 1 more67 hr
Aug 17, 9:55 AM CDTRiver Flood WarningEAXChariton, Howard, Saline49 hr
Aug 17, 9:55 AM CDTRiver Flood WarningEAXCooper, Howard49 hr
Aug 17, 10:27 AM CDTFlash Flood WarningEAXCass, Clay, Clinton, Jackson5 hr
Aug 17, 10:50 AM CDTSpecial Weather StatementEAXCass25 min
Aug 17, 10:56 AM CDTSevere Thunderstorm WarningEAXCass34 min
Aug 17, 11:31 AM CDTSpecial Weather StatementEAXJohnson29 min
Aug 17, 12:00 PM CDTAreal Flood WarningEAXCaldwell, Clinton, Daviess, DeKalb33 hr
Aug 17, 12:04 PM CDTRiver Flood WarningEAXCarroll56 hr
Aug 17, 12:04 PM CDTSpecial Weather StatementEAXSaline26 min
Aug 17, 12:57 PM CDTAreal Flood WarningEAXCaldwell, Carroll, Chariton, Clinton, Daviess, Linn and 4 more33 hr
Aug 17, 12:34 AM CDTSpecial Weather StatementEAXLeavenworth26 min
Aug 17, 12:18 PM CDTRiver Flood WarningEAXAtchison, Leavenworth30 hr
Aug 17, 3:41 PM CDTRiver Flood WarningEAXLeavenworth6 hr

Nearby

River Flood Warnings in Missouri, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.